Advanced Search
Article Contents
Article Contents

Spoofing cyber attack detection in probe-based traffic monitoring systems using mixed integer linear programming

Abstract Related Papers Cited by
  • Traffic sensing systems rely more and more on user generated (insecure) data, which can pose a security risk whenever the data is used for traffic flow control. In this article, we propose a new formulation for detecting malicious data injection in traffic flow monitoring systems by using the underlying traffic flow model. The state of traffic is modeled by the Lighthill-Whitham-Richards traffic flow model, which is a first order scalar conservation law with concave flux function. Given a set of traffic flow data generated by multiple sensors of different types, we show that the constraints resulting from this partial differential equation are mixed integer linear inequalities for a specific decision variable. We use this fact to pose the problem of detecting spoofing cyber attacks in probe-based traffic flow information systems as mixed integer linear feasibility problem. The resulting framework can be used to detect spoofing attacks in real time, or to evaluate the worst-case effects of an attack offline. A numerical implementation is performed on a cyber attack scenario involving experimental data from the Mobile Century experiment and the Mobile Millennium system currently operational in Northern California.
    Mathematics Subject Classification: 68U35, 90C11, 90C90.


    \begin{equation} \\ \end{equation}
  • [1]

    S. Amin, A. Cardenas and S. Sastry, Safe and secure networked control systems under denial-of-service attacks, in "Proceedings of the 12th International Conference on Hybrid Systems: Computation and Control," Springer-Verlag, (2009), 31-45.doi: 10.1007/978-3-642-00602-9_3.


    S. Amin, X. Litrico, S. Sastry and A. Bayen, Stealthy deception attacks on water scada systems, In "Proceedings of the 13th ACM International Conference on Hybrid Systems: Computation and Control," ACM, (2010),161-170.doi: 10.1145/1755952.1755976.


    J.-P. Aubin, "Viability Theory," Systems and Control: Foundations and Applications, Birkhäuser, Boston, MA, 1991.


    J.-P. Aubin, A. M. Bayen and P. Saint-Pierre, Dirichlet problems for some Hamilton-Jacobi equations with inequality constraints, SIAM Journal on Control and Optimization, 47 (2008), 2348-2380.doi: 10.1137/060659569.


    M. Bardi and I. Capuzzo-Dolcetta, "Optimal Control and Viscosity Solutions of {Hamilton-Jacobi-Bellman} Equations," Birkhäuser, Boston, MA, 1997.doi: 10.1007/978-0-8176-4755-1.


    E. N. Barron and R. Jensen, Semicontinuous viscosity solutions for Hamilton-Jacobi equations with convex Hamiltonians, Communications in Partial Differential Equations, 15 (1990), 1713-1742.doi: 10.1080/03605309908820745.


    E. S. Canepa and C. G. Claudel, Exact solutions to traffic density estimation problems involving the Lighthill-Whitman-Richards traffic flow model using Mixed Integer Linear Programing, In "Proceedings of the 15th International IEEE Conference on Intelligent Transportation Systems", (2012), 832-839.


    P. D. Christofides, "Nonlinear and Robust Control of Partial Differential Equation Systems: Methods and Applications to Transport-Reaction Processes," Birkhäuser, Boston, MA, 2001.doi: 10.1007/978-1-4612-0185-4.


    C. G. Claudel and A. M. Bayen, Lax-Hopf based incorporation of internal boundary conditions into Hamilton-Jacobi equation. Part I: Theory, IEEE Transactions on Automatic Control, 55 (2010), 1142-1157.doi: 10.1109/TAC.2010.2041976.


    C. G. Claudel and A. M. Bayen, Lax-Hopf based incorporation of internal boundary conditions into Hamilton-Jacobi equation. Part {II: Computational methods}, IEEE Transactions on Automatic Control, 55 (2010), 1158-1174.doi: 10.1109/TAC.2010.2045439.


    C. G. Claudel and A. M Bayen, Convex formulations of data assimilation problems for a class of Hamilton-Jacobi equations, SIAM Journal on Control and Optimization, 49 (2011), 383-402.doi: 10.1137/090778754.


    M. G. Crandall and P.-L. Lions, Viscosity solutions of {Hamilton-Jacobi equations}, Transactions of the American Mathematical Society, 277 (1983), 1-42.doi: 10.1090/S0002-9947-1983-0690039-8.


    C. Daganzo, The cell transmission model: a dynamic representation of highway traffic consistent with the hydrodynamic theory, Transportation Research, 28B (1994), 269-287.doi: 10.1016/0191-2615(94)90002-7.


    C. F. Daganzo, A variational formulation of kinematic waves: basic theory and complex boundary conditions, Transportation Research B, 39B (2005), 187-196.doi: 10.1016/j.trb.2004.04.003.


    C. F. Daganzo, On the variational theory of traffic flow: well-posedness, duality and applications, Networks and Heterogeneous Media, 1 (2006), 601-619.doi: 10.3934/nhm.2006.1.601.


    H. Frankowska, Lower semicontinuous solutions of Hamilton-Jacobi-Bellman equations, SIAM Journal of Control and Optimization, 31 (1993), 257-272.doi: 10.1137/0331016.


    J. C. Herrera, D. B. Work, R. Herring, X. J. Ban, Q. Jacobson and A. M. Bayen, Evaluation of traffic data obtained via GPS-enabled mobile phones: The Mobile Century field experiment, Transportation Research Part C: Emerging Technologies, 18 (2010), 568-583.doi: 10.1016/j.trc.2009.10.006.


    B. Hoh, M. Gruteser, R. Herring, J. Ban, D. Work, J. C. Herrera, A. M. Bayen, M. Annavaram and Q. Jacobson, Virtual trip lines for distributed privacy-preserving traffic monitoring, in "Proceedings of the 6th International Conference on Mobile Systems, Applications, and Services," ACM, (2008), 15-28.doi: 10.1145/1378600.1378604.


    M. Krstic and A. Smyshlyaev, Backstepping boundary control for first-order hyperbolic pdes and application to systems with actuator and sensor delays, Systems & Control Letters, 57 (2008), 750-758.doi: 10.1016/j.sysconle.2008.02.005.


    P. E. Mazare, A. Dehwah, C. G. Claudel and A. M. Bayen, Analytical and grid-free solutions to the lighthill-whitham-richards traffic flow model, Transportation Research Part B: Methodological, 45 (2011), 1727-1748.doi: 10.1016/j.trb.2011.07.004.


    K. Moskowitz, Discussion of "freeway level of service as influenced by volume and capacity characteristics' by D.R. Drew and C. J. Keese, Highway Research Record, 99 (1965), 43-44.


    G. F. Newell, A simplified theory of kinematic waves in highway traffic, Part (I), (II) and (III). Transporation Research B, 27B (1993), 281-313.


    R. C. Smith and M. A. Demetriou, "Research Directions in Distributed Parameter Systems," SIAM, Philadelphia, PA, 2000.doi: 10.1137/1.9780898717525.


    I. S. Strub and A. M. Bayen, Weak formulation of boundary conditions for scalar conservation laws, International Journal of Robust and Nonlinear Control, 16 (2006), 733-748.doi: 10.1002/rnc.1099.


    D. Work, S. Blandin, O. Tossavainen, B. Piccoli and A. Bayen, A distributed highway velocity model for traffic state reconstruction, Applied Research Mathematics eXpress (ARMX), 1 (2010), 1-35.

  • 加载中

Article Metrics

HTML views() PDF downloads(102) Cited by(0)

Access History



    DownLoad:  Full-Size Img  PowerPoint